Managing blood glucose levels can be tricky, and failing to stay within the recommended ranges can lead to complications.
As a parent of a child with type 1 diabetes, you know that too much insulin can lead to a condition known as hypoglycemia, where your child’s blood glucose levels (BGL) are too low. Sometimes, this condition can become too severe and lead to unconsciousness. That’s where glucagon comes in as an emergency tool to help raise BGL.
So, let’s discuss what glucagon is exactly, when it should be used, and other ways to deal with hypoglycemia.
What is Glucagon, And What is it for?
For nondiabetics, the pancreas produces and releases a hormone called Glucagon. It works to maintain blood glucose levels by creating glucose in the liver, reducing the breakdown of glucose, and releasing the glucose stores from the liver and into the bloodstream.
It essentially works between meals and reduces the chances of hypoglycemia or low blood glucose.
For people suffering from type 1 diabetes who don’t produce glucagon naturally, taking it in some form can help bring blood glucose levels back up and help during episodes of hypoglycemia.
Glucagon is available in 3 forms:
- Powder that you mix with saline and inject with a syringe (needle)
- Nasal spray
- Premixed and filled syringe that you can inject.
When to Give Glucagon to Your Child
Glucagon is very quick in increasing blood sugar levels and reversing hypoglycemia. If a child is hypoglycemic, their condition can get serious quickly. You’ll need to reverse it as quickly as possible. Some initial symptoms include:
- Blurred vision
- Fast heart rate
- Cold sweats
These symptoms can quickly progress into a state where your child is unconscious or, in the most serious cases, even become comatose.
If your child is alert and can easily eat or drink something, you can give them glucose tablets, fruit juice or sweets to increase their blood glucose. But, if you feel like they are not in a state to eat or drink anything, or are not fully conscious, using glucagon may be the better option.
Specifically, according to the JDRF, “Glucagon is generally used when a person with type 1 diabetes (T1D) is unable to swallow liquid or food because of severe hypoglycemia (low blood sugar) symptoms, including extreme drowsiness, unconsciousness or seizure.”
If you give a partially conscious child something to eat or drink, they can possibly choke on it, which is why glucagon is better. It will work in about 15 minutes to improve their condition.
How to Administer Glucagon
Since glucagon is available in different forms, you can administer it based on what’s easily available and what you are comfortable using. Make sure that if your child is unconscious, you work fast to minimize complications.
The nasal spray only has one dose, so you must use it right the first time.
Here is how to use it.
- Remove the shrink wrap from the device.
- Remove the lid and take out the device from the tube.
- Once the device is unwrapped, hold it between your fingers and thumb.
- Insert the tip gently into the child’s nostrils until your fingers touch their nose.
- After that, push the plunger all the way in until the green line is not visible.
If you are using an unmixed injection, here are the steps.
- Open the powder vial.
- Uncap the needle, insert it completely into the vial, and inject the liquid into it.
- Roll the bottle gently between your palms to dissolve the powder until the solution is clear.
- Draw as much solution as you need back into the syringe.
- Inject it into the outer mid-thigh. You can even inject it through clothing.
The doses for the prepared injection are about 0.5mg for kids who are 5 or younger. Those who are 6 or older need about 1.0 mg or 1.0 ml. But it’s always best to check the appropriate doses with your child’s doctor beforehand so you can be ready in case of an emergency.
Tips for Parents Dealing with Hypoglycemia
1. Have an emergency plan
Hypoglycemia usually starts impacting the body quickly. Your child’s health can deteriorate rapidly if you don’t intervene in time. That’s why it’s so important that you discuss an emergency plan with your child’s doctor, so you know exactly what to do in emergency situations.
This prevents any wasted time and allows you to act quickly.
2. Avoid Episodes of Hypoglycemia
Ideally, the best way to deal with hypoglycemia is to avoid it. Here are some simple ways to avoid hypoglycemic episodes:
- Monitor your kid’s blood glucose regularly and make sure to use some form of logging that gives you a BGL chart. Gluroo is a great option for logging all diabetes-related information and data.
- Ensure your child doesn’t skip any meals and takes them on time.
- Don’t over-administer insulin. If you feel the current dose leads to episodes of hypoglycemia, you can lower it as recommended by your doctor.
- Avoid a diet with lots of fast-acting carbs, such as junk food or refined carbs.
- Carry sweets, fruit juice, or glucose tablets at all times so that if your child feels hypoglycemic, it can be dealt with instantly.
Realistically, episodes of hypoglycemia are bound to happen occasionally. As long as you’re prepared to deal with them, you can prevent it from becoming a serious condition. With time and experience, you and your child will learn how to make these episodes less frequent.
3. Always keep an Eye on Your Child’s BGL Levels
As a parent, it’s natural for you to wish to monitor your child’s blood glucose levels even when they are out with friends or at school. Gluroo allows you to do exactly that.
Gluroo is a free collaborative diabetes management app that allows you and other caretakers to track your child’s levels from a distance.
By keeping you in the loop, Gluroo lets you be at peace when your child is away from you.
Gluroo is available for Android and iOS. You can download it for free below.
We know that hypoglycemia can be very scary for any parent to see. It’s very likely to happen to children who have type 1 diabetes – in fact, it’s nearly impossible to prevent entirely. Fortunately, it’s easily manageable, and if you reverse it quickly, your child will be back to normal in no time.
If your child is awake and alert, glucose tabs are good enough, but if you feel like they might choke on whatever you feed them or are unconscious, it’s best to go for Glucagon. It works in 15 minutes and can be an absolute lifesaver.
But the best approach for any condition is prevention over cure. Continuous blood glucose monitoring, knowing the steps to avoid hypoglycemia, and a management plan created by your doctor can help avoid any long-term or short-term complications of diabetes.